Every ergodic transformation is disjoint from almost every interval exchange transformation. (English) Zbl 1243.37002

A very strong disjointness result is found for interval exchanges, using a criterion of F. Hahn and W. Parry [“Some characteristic properties of dynamical systems with quasi-discrete spectra”, Math. Syst. Theory 2, 179–190 (1968; Zbl 0167.32902)], which shows that if two ergodic measure-preserving transformations are spectrally singular modulo the constants then they are disjoint, and extending a result of W. A. Veech [“The metric theory of interval exchange transformations. I: Generic spectral properties”, Am. J. Math. 106, 1331–1359 (1984; Zbl 0631.28006)] on rigidity sequences for interval exchanges. The main result is that every measure-preserving transformation is disjoint from almost every interval exchange. One of the many consequences is that the product of almost any two interval exchanges is uniquely ergodic, and almost every pair of interval exchanges is disjoint.


37A05 Dynamical aspects of measure-preserving transformations
28D05 Measure-preserving transformations
37A99 Ergodic theory
37A25 Ergodicity, mixing, rates of mixing
Full Text: DOI arXiv


[1] A. Avila and G. Forni, ”Weak mixing for interval exchange transformations and translation flows,” Ann. of Math., vol. 165, iss. 2, pp. 637-664, 2007. · Zbl 1136.37003 · doi:10.4007/annals.2007.165.637
[2] V. Berthé, N. Chekhova, and S. Ferenczi, ”Covering numbers: arithmetics and dynamics for rotations and interval exchanges,” J. Anal. Math., vol. 79, pp. 1-31, 1999. · Zbl 0996.37006 · doi:10.1007/BF02788235
[3] M. Brin and G. Stuck, Introduction to Dynamical Systems, Cambridge: Cambridge Univ. Press, 2002. · Zbl 1314.37002 · doi:10.1017/CBO9780511755316
[4] J. Brzykcy and K. Fraczek, ”Disjointness of interval exchange transformations from systems of probabilistic origin,” Discrete Contin. Dyn. Syst., vol. 27, iss. 1, pp. 53-73, 2010. · Zbl 1192.37006 · doi:10.3934/dcds.2010.27.53
[5] A. I. Bufetov, ”Decay of correlations for the Rauzy-Veech-Zorich induction map on the space of interval exchange transformations and the central limit theorem for the Teichmüller flow on the moduli space of abelian differentials,” J. Amer. Math. Soc., vol. 19, iss. 3, pp. 579-623, 2006. · Zbl 1100.37002 · doi:10.1090/S0894-0347-06-00528-5
[6] I. P. Cornfeld, S. V. Fomin, and Y. G. Sinaui, Ergodic Theory, New York: Springer-Verlag, 1982, vol. 245. · Zbl 0493.28007
[7] A. Del Junco, ”Disjointness of measure-preserving transformations, minimal self-joinings and category,” in Ergodic Theory and Dynamical Systems, I, Mass.: Birkhäuser, 1981, vol. 10, pp. 81-89. · Zbl 0467.28011
[8] E. H. El Abdalaoui, ”La singularité mutuelle presque sûre du spectre des transformations d’Ornstein,” Israel J. Math., vol. 112, pp. 135-155, 1999. · Zbl 0967.37004 · doi:10.1007/BF02773480
[9] K. Fraczek and M. Lemańczyk, ”On disjointness properties of some smooth flows,” Fund. Math., vol. 185, iss. 2, pp. 117-142, 2005. · Zbl 1093.37001 · doi:10.4064/fm185-2-2
[10] E. Glasner, Ergodic Theory via Joinings, Providence, RI: Amer. Math. Soc., 2003, vol. 101. · Zbl 1038.37002
[11] F. Hahn and W. Parry, ”Some characteristic properties of dynamical systems with quasi-discrete spectra,” Math. Systems Theory, vol. 2, pp. 179-190, 1968. · Zbl 0167.32902 · doi:10.1007/BF01692514
[12] A. Katok, ”Interval exchange transformations and some special flows are not mixing,” Israel J. Math., vol. 35, iss. 4, pp. 301-310, 1980. · Zbl 0437.28009 · doi:10.1007/BF02760655
[13] M. Keane, ”Interval exchange transformations,” Math. Z., vol. 141, pp. 25-31, 1975. · Zbl 0278.28010 · doi:10.1007/BF01236981
[14] S. P. Kerckhoff, ”Simplicial systems for interval exchange maps and measured foliations,” Ergodic Theory Dynam. Systems, vol. 5, iss. 2, pp. 257-271, 1985. · Zbl 0597.58024 · doi:10.1017/S0143385700002881
[15] H. Masur, ”Interval exchange transformations and measured foliations,” Ann. of Math., vol. 115, iss. 1, pp. 169-200, 1982. · Zbl 0497.28012 · doi:10.2307/1971341
[16] Y. G. Sinai and C. Ulcigrai, ”Renewal-type limit theorem for the Gauss map and continued fractions,” Ergodic Theory Dynam. Systems, vol. 28, iss. 2, pp. 643-655, 2008. · Zbl 1151.37010 · doi:10.1017/S0143385707000466
[17] J. -P. Thouvenot, ”Some properties and applications of joinings in ergodic theory,” in Ergodic Theory and its Connections with Harmonic Analysis, Cambridge: Cambridge Univ. Press, 1995, vol. 205, pp. 207-235. · Zbl 0848.28009 · doi:10.1017/CBO9780511574818.004
[18] W. A. Veech, ”Interval exchange transformations,” J. Analyse Math., vol. 33, pp. 222-272, 1978. · Zbl 0455.28006 · doi:10.1007/BF02790174
[19] W. A. Veech, ”Gauss measures for transformations on the space of interval exchange maps,” Ann. of Math., vol. 115, iss. 1, pp. 201-242, 1982. · Zbl 0486.28014 · doi:10.2307/1971391
[20] W. A. Veech, ”A criterion for a process to be prime,” Monatsh. Math., vol. 94, iss. 4, pp. 335-341, 1982. · Zbl 0499.28016 · doi:10.1007/BF01667386
[21] W. A. Veech, ”The metric theory of interval exchange transformations. I. Generic spectral properties,” Amer. J. Math., vol. 106, iss. 6, pp. 1331-1359, 1984. · Zbl 0631.28008 · doi:10.2307/2374398
[22] M. Viana, ”Ergodic theory of interval exchange maps,” Rev. Mat. Complut., vol. 19, iss. 1, pp. 7-100, 2006. · Zbl 1112.37003 · doi:10.5209/rev_REMA.2006.v19.n1.16621
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.